NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 12, 3:39 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jul 12, 3:39 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
439 PM EDT Sun Jul 12 2020
.SHORT TERM...(This evening through Monday night)
Issued at 348 PM EDT SUN JUL 12 2020
The afternoon surface analysis shows a weak low pressure to our
west, and this feature will progress east tonight along with a
cold front. The water vapor imagery this afternoon shows a mid
level shortwave progressing into the Ohio Valley and that feature
seems to be driving some convection this afternoon. The CAMs have
tried to come into better alignment this afternoon with some
showers and thunderstorms developing or moving into mainly the
Bluegrass region. This activity is anticipated to progress
southward into the area with the push of the mid level wave
through the evening. The latest radar scans at around 19Z did
show a few showers developing in Fleming county. The latest
mesoanalysis from SPC shows a decent 1000 to 2000 J/kg of MUCAPE
has developed in portions of central and eastern Kentucky, but
seeing some indications of lesser effective shear of around 30
knots at best. The better instability is expected to remain in
the Bluegrass where more sun has been seen this afternoon, and
this is evident on visible satellite where better cumulus field
resides north of a differential heating boundary. This as debris
clouds have kept the Cumberland Valley cooler through the morning
and afternoon. This means mainly isolated severe storms would be
the threat, with damaging winds being the main threat. The threat
area seems to be mostly north of a differential heating boundary
discussed earlier or mainly along and north of the Mountain
Parkway, but as the mid level wave approaches the threat could
shift southeast, however, more uncertainty exists in this region.
Tonight storms will relent through the late evening, as
instability decreases and shortwave pushes east. Then perhaps a
little more fog will be possible behind this system and
particularly in the areas that see rain this afternoon and
evening. Otherwise weak northwest flow and building surface high
pressure will be the story tonight. Monday the weather will
feature clearing skies and weak northerly flow, as surface high
crests and mid level heights rise in the Ohio Valley. Did increase
temperatures some given the clearing skies despite the weak
northerly flow. This surface high builds even closer to eastern
Kentucky by Monday night and heights remain on the rise. Given
this added more fog to the valleys and have temperatures a bit
lower in the valleys. However, we could see a few upper 50s in the
deeper valleys given the clear and calm conditions, but the fog
could also keep temperatures at bay.
.LONG TERM...(Tuesday through Sunday)
Issued at 439 PM EDT SUN JUL 12 2020
The heat returns from Tuesday right on through the weekend as a
strong summer-time ridge builds eastward across the Southeast US.
Temperatures rebound in the upper 80s to lower 90s on Tuesday
afternoon and surge well into the 90s on Wednesday. Increasing
humidity and cloud cover should tamp high temperatures down to
near 90 from Thursday through the weekend but heat indices will
still soar into the mid and upper 90s each afternoon, eclipsing
the century mark at the hottest locales. Dry conditions on Tuesday
and Wednesday yield to a renewed shower and storm threat at times
from late Wednesday night through Sunday.
Model agreement remains good through Wednesday but the GFS and
Euro diverge on the strength of upper level ridging thereafter.
The extended period begins 12Z Tuesday with upper level ridging
building eastward across the southern CONUS from an upper level
high centered over the Trans-Pecos region. To the north, an upper
level trough will be traversing eastward across the northern
Plains and Canadian Prairies. The overall strength of the ridge
remains the primary question from Thursday on through the
weekend. The operational GFS continues to show the ridge
partially breaking down over the SE US as multiple shortwave
disturbances ride through the flow between the southern ridge and
northern troughing. On the other hand, the Euro and GEFs feature
a stronger and more resilient ridge over the Southeast US,
although some weakness is evident with each passing shortwave.
The 12Z Tuesday surface analysis shows surface high pressure
extending southward from the Great Lakes keeping a dry NE flow
across the area for Tuesday. Additionally, a strong subsidence
inversion near 700 mb and unseasonably low PWATs well under 1
inch should result in mostly sunny skies and efficient surface
warming processes Tuesday afternoon. Deep mixing and 850 temps
warming to near 19-21C should support warm high temps in the
87-92 range while dew points remain in the low-to-mid 60s. The
clear and dry atmosphere should support strong radiational cooling
Tuesday night with temperatures falling back into the low-to-mid
60s. As previously advertised, even warmer temperatures are
expected for Wednesday as 850mb temps nudge upwards to near
22-24C, which combined with deep mixing to 800 mb or higher,
should support afternoon temperatures in the low to mid 90s.
Fortunately, dew points remain relatively low, which should keep
the heat a little more tolerable. The capping finally starts to
erode Wednesday afternoon/night as moisture increases ahead of the
the first shortwave and an approaching cold front. Some models
are hinting at a decaying MCS, associated with the shortwave,
approaching the area Wednesday night, perhaps bringing a shower
or storm to the Bluegrass late. Thereafter, the latest models
would suggest that the front stalls north of the area through the
weekend while additional shortwave energy provides sufficient
forcing for additional shower storm development at times. The
increased humidity levels and cloud cover should keep afternoon
temperatures within a couple degrees of 90 each afternoon from
Thursday onward while night lows range from the upper 60s to lower
70s. Meanwhile, heat indices peak between 95 and 100 for most
places each afternoon. Valley fog formation is also possible each
night in the typical locales.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 157 PM EDT SUN JUL 12 2020
VFR skies prevail this afternoon, but we are starting to see some
cumulus develop at around 4 to 5 kft. We are expecting more
convection through the later afternoon and evening leading to
numerous showers and thunderstorms. These could lead to MVFR or
lower CIGs and IFR visibility for a short time mainly between 21
and 02z time frame. For now will keep this more general in the
TAFs given the lack of more certainty on the convective evolution.
The winds will mostly remain light out of the west and then become
more northwest through the night. However, some stronger wind
gusts would be possible under any of the thunderstorms this
afternoon, as a few of these storms could become strong to severe.
Also given the chance of precipitation, some post frontal fog
and/or low stratus seems reasonable and therefore introduced that
to this afternoons TAFs at all sites.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...DJ
LONG TERM...GEERTSON
AVIATION...DJ
Hazardous weather outlook, Jul 12, 3:06 PM EST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
406 PM EDT Sun Jul 12 2020
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
406 PM EDT Sun Jul 12 2020
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This Afternoon into Tonight.
Thunderstorms are expected, mainly during the late afternoon and
evening hours. A few storms may produce damaging wind gusts and
large hail, along with frequent cloud to ground lightning and
locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible at times from late Wednesday night
through Saturday.
Additionally, heat indices will peak in the 95 to 100 degree
range each day from Thursday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to call in any storm reports this
afternoon and evening.
DJ/PGG